Hail, Worth
- When
- September 22, 4:17 PM CST
- Where
- Worth County, Grafton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -93.070
Delayed report, time estimated by radar.
Storms developed in late afternoon along a boundary across northern Iowa, then sunk south through the evening. Storms were able to organize into a more cohesive line with 2000+ J/kg of MLCAPE and around 30 kts of shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Storms developed in late afternoon along a boundary across northern Iowa, then sunk south through the evening. Storms were able to organize into a more cohesive line with 2000+ J/kg of MLCAPE and around 30 kts of shear. Storms initially resulted in a number of quarter sized hail reports, then transitions to wind damage as the cold pool surged south ahead of the line through the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 22, 1:49 PM CST, 2 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 249 PM CDT Mon Sep 22 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Slight risk (15%) for severe storms mainly northern and western Iowa this evening. Marginal risk elsewhere. Damaging winds, hail, and a tornado or two possible. - Storm chances continue south Tuesday, but the threat for severe weather is low (<5%). - Dry and mild from Wednesday into the weekend. && .DISCUSSION... Issued at 116 PM CDT Mon Sep 22 2025 Main forecast concern today is on the potential for storms tonight. Initial focus is on front draped near the IA-MN border. High resolution models continue to depict storms developing along the boundary between 4pm and 6pm then slowly migrating south during the evening. This evolution is supported by moisture pooling along the front in northern Iowa with dew points already in the 67-70F range and surface based CAPE ahead of the front around 3000 J/kg. Ample sunshine will also continue to destabilize the atmosphere near the boundary as we head into late afternoon. Mid level lapse rates are slowly increasing, progged to reach 7-8 C/km by 00z. This would suggest updrafts capable of supporting large hail this evening. And as with any boundary, a tornado cannot be ruled out where storms are tied to the boundary. Looking to the west, an upper level wave approaching out of Nebraska will help destabilize the atmosphere over western Iowa. Storms are expected to develop over Nebraska and move east into Iowa during the late evening hours. Large hail will remain a concern with cooling aloft associated with the incoming wave along with damaging wind with DCAPE from 1000 to 1400 in western Iowa this afternoon. Another concern is potential for heavy rain. With the slow movement of the front, there is potential for heavy rainfall. PWATs are in the 1-1.5 inch range. and with opportunity for multiple rounds of storms, training could result in locally heavy rainfall with impacts more likely in urban areas. Tuesday chance of storms continues in the morning over southern portions of the state. Chance for severe storms tomorrow is limited. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 116 PM CDT Mon Sep 22 2025 Unsettled pattern for the next 24-36 hours across the region as a cold front slowly drops south across Iowa. Result will be periods of storms this evening through the overnight hours. Storm have the potential to produce large hail and gusty wind. Introduced prob30 for TSRA at all TAF sites during the period of most likely tstorm activity. In the wake of the storms, will need to watch for potential fog development due to light surface winds and high humidity; although confidence too low to mention in TAFs at this time due to expected cloud cover. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...DMD AVIATION...DMD
Hazardous Weather Outlook National Weather Service Des Moines IA 515 PM CDT Mon Sep 22 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-232215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 515 PM CDT Mon Sep 22 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few strong to severe storms are possible this evening though 3 am. The greatest chances for severe storms is over parts of west central and into north central Iowa. Large hail up to half dollar sized and damaging wind gusts of 60 mph or greater are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will remain in the forecast over the southern half of Iowa Tuesday and Tuesday night. At this time, the threat for any severe weather looks low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening.
The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Delayed report, time estimated by radar.
Social media image of quarter sized hail. Relayed by KWWL. Time estimated from radar.
Quarter sized hail reported by trained spotter.
Spotter reports quarter sized hail fell just north of the Clarion city limits. Time estimated.
Received via social media. Occurred at Prestage Foods of Iowa.
Quarter sized hail reported by trained spotter.
Gust measured by a personal weather station.
Report via mping.
A trained spotter reported damage to corn and soybean fields and tree losing big branches near Dolliver Park and Lehigh. Time estimated by radar.
Several large tree branches greater than 3 inches in diameter down around the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297882, 1297883, 1297884, 1297885, 1297886, 1297887, 1297888, 1297889, 1297891, 1297890.